Tuesday, October 30, 2007

Pill pushers

I've almost given up posting here but I'll try and make it worth your while to stay and read this tale of irony and the wonderful system of market-driven medicine that passes for healthcare in the good old US of A.
Since they upped the threshold for an acceptable cholesterol level for people with diabetes I have (reluctantly) been taking Zetia, a drug recommended by my endocrinologist that comes with a nice selection of warnings and possible side-effects. One of the more serious of these is myositis and I was told that if I had any unexplained muscle pain or weakness I should contact my doctor right away. A while ago I woke up with aches in all my muscles and joints and normally I'd have taken several Advil, downed a gin before bed and generally sucked it up but I wasn't happy about taking the Zetia so I made an appointment with my Primary Care Physician.
I explained to him that I was aching all over and my stomach was bloated and he, without examining me, asked me if I was getting enough sleep as he thought it was Fibromyalgia. I joked that the cat wakes me up at 4:30 every morning and that was good enough for him. I told him that was a joke and as I was taking three medicines that made me so tired I was in bed by 9PM but to no avail - the man had his diagnosis. Fine. He then told me he was going to prescribe Elavil. It was at this point that I started to get worried.
When I first saw this doctor in December 2005 I hadn't been taking my BP medication for over a month and I had a violent headache. I saw the nurse practitioner first and when I told her about the headache and running out of Altace she thought that was the probable cause. A BP reading of 160/95 pretty much confirmed it but the doctor decided it was migraine and gave me Elvil, which he also said would help the arthritis in my wrist. I took one on a Friday evening and that was the last I remember of that weekend. Except that I was still aware of the pain - I just couldn't do anything about it. When I went back for a check up - BP down, headache gone, I told him about my reaction and that I couldn't, wouldn't ever take that drug again. His answer? I should have continued on the drug but cut the dose in half. Even though I was symptom free. Go figure.
I had expected him to write in large letters in my notes that I reacted poorly to this drug but apparently he didn't because here I was being prescribed the same thing again. So I made him write DO NOT PRESCRIBE ELVIL in block capitals on the cover and the first page of the notes so "we" wouldn't forget and added Benadryl and Valium for good measure. And what did he offer me instead? Freakin' Paxil, that's what. That's right, give someone who reacts badly to anti-depressants another anti-depressant. I'm afraid I lost my European froideur at this point. I may even have raised my voice. After all I didn't want a drug, I just wanted to make sure I didn't have myositis. His reasoning?
"I'm not prescribing it as an ani-depressant, I'm prescribing it to help you deal with aches and pains."
Does that mean that only half the people who take Paxil are taking it because they are sad and the other half because they are a little achey? And what about the potential side effects of this drug?
Needless to say I did not take the prescription but I was in such a temper I went straight to the gym and spent 90 minutes cycling and hauling weights. Then I came home and walked the dogs. Still mad, I walked across the lawn, turned my foot and popped the ligaments. The noise was so loud it sounded like a rifle shot. So I spent the next 10 days walking with a cane, wearing an ace bandage and not going to the gym. And guess what? The aches in my other muscles and joints? Gone. Maybe I'd been over-doing the fitness? Maybe I had a virus? What ever happened to "Let's do a blood test" or even "Let's wait and see how you feel in a few days". I don't know, but I am going to have to find another PCP before I end up with a serious prescription drug habit or a serious injury.


Minnesota Nice said...

Oh damn oh damn - what a freakin' run-around. That's why we have to be our own patient advocates. What's the use of going to the doc when you have to question everything?
You have really got me riled up, big time. Sigh............
I had horrible muscle aches from lipitor.

BetterCell said...

Jane.......That was what I was going to recommend to you, find not just a "new" PCP, but one who is intelligent, compassionate, able to think , reason, solve problems and above all.......Listen to you and not treat you as an Rx for a different medication to be used.
Most all of the cholesterol drugs to have as a side effect, the possibility of muscle weakness and aches, which is associated with Liver toxicity. If your PCP was wise, he would have done a Liver Enzyme profile on you as well as switched you to a different medication such as Zocor.
It sounds as if he is treating your symptoms and you as anxiety-ridden rather than medically.
Again, time to find a new and better Doctor.